Neurotoxicity induced by Cefepime in a very old hemodialysis patient

Nicola Ferrara, P. Abete, M. Giordano, P. Ferrara, V. Carnovale, D. Leosco, F. Beneduce, T. Ciarambino, M. Varricchio, F. Rengo

Research output: Contribution to journalArticle

Abstract

Neurotoxicity is an unusual complication of cephalosporin therapy. Only few cases of neurotoxicity induced by Cefepime have been described and probably the frequency of Cefepime-induced status epilepticus is underestimated. We report a case of an 82 year-old male, ESRD patient on chronic hemodialysis program affected by pneumonia, who received a treatment with intravenous Cefepime (1 g/day) and developed a seizure 4 days after the starting antibiotic therapy. Cefepime-induced neurotoxicity was suspected and its administration was immediately discontinued. In order to increase Cefepime clearance a hemodialysis session was urgently started and an improvement of his conscious level was observed. On the following day, after a second hemodialysis session his clinical condition and the status of neurotoxicity were completely recovered. The patient was discharged from the hospital in stable clinical condition one week later. At variance with the cases previously reported, the daily dose of Cefepime administrated to our patient was 50% lower and respected drug prescription dosage. Thus, we speculate on the hypothesis that advanced age of our patient and metabolic encephalopathy induced by chronic uremia made him more sensitive to the neurotoxicity induced by the drug. In conclusion, our case suggests that, in very old patients on long-term hemodialysis, it should be considered, to avoid neurotoxicity, to monitor the clinical neurological status, to use Cefepime at lower dosage than that allowed in patients with severe renal impairment (1 g/day) and, when possible, to evaluate Cefepime plasma levels. However, in these patients, other agents of the same class should be considered such as Cefotaxime and Ceftriaxone which are characterized by both an hepatic and renal excretion. In alternative to cephalosporins, antibiotics with the same action spectrum in the absence of neurological toxicity (i.e. Meropenem) should be recommended.

Original languageEnglish
Pages (from-to)388-390
Number of pages3
JournalClinical Nephrology
Volume59
Issue number5
Publication statusPublished - May 1 2003

Keywords

  • Cephalosporin
  • Elderly
  • Encephalopathy
  • Renal failure
  • Seizure

ASJC Scopus subject areas

  • Nephrology

Fingerprint Dive into the research topics of 'Neurotoxicity induced by Cefepime in a very old hemodialysis patient'. Together they form a unique fingerprint.

  • Cite this

    Ferrara, N., Abete, P., Giordano, M., Ferrara, P., Carnovale, V., Leosco, D., Beneduce, F., Ciarambino, T., Varricchio, M., & Rengo, F. (2003). Neurotoxicity induced by Cefepime in a very old hemodialysis patient. Clinical Nephrology, 59(5), 388-390.